Kansas, 2017

Flooding in Kansas, March 29, 2017

March 29, 2017 · NWS ICT · 6 events in 4 counties and zones

Numerous thunderstorms produced widespread 2 to 3 inches of rain across most of Central and South-Central Kansas throughout the day and well into the evening. Flooding occurred in several parts of Central and South-Central Kansas, most noticeably Marion, Harvey and Butler Counties where a few roads and highways were barricaded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms produced widespread 2 to 3 inches of rain across most of Central and South-Central Kansas throughout the day and well into the evening. Flooding occurred in several parts of Central and South-Central Kansas, most noticeably Marion, Harvey and Butler Counties where a few roads and highways were barricaded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 2:58 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 29, 2:58 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 AM CDT Wed Mar 29 2017

.SHORT TERM...(Today through Friday night)
Issued at 357 AM CDT Wed Mar 29 2017

Forecast highlights: Rain/storms today, and again this weekend
into early next week.

Latest MRMS precipitation data suggests widespread rain amounts
of 1-2 inches, with pockets of 2-3 inches have fallen since
yesterday afternoon/evening in a wide north-south strip from
central and south-central Kansas east through the Flint Hills of
east-central and southeast Kansas. This will likely produce
healthy rises on several rivers/streams/creeks this morning, with
most probably remaining just below minor flood stage levels.
However, a handful of points could exceed minor flood stage,
especially if another widespread, prolonged area of moderate to
heavy rain moves north across the area this morning (which appears
possibly given activity still across Oklahoma). Additionally, a
handful of areal flood warnings for minor low-land flooding will
remain possible.

Once Oklahoma precipitation moves north across the region early
this morning, thinking widespread moderate to heavy rain should
gradually decrease in coverage, as a mid-level dry slot spreads
north over the region. However, portions of central and north-
central Kansas will likely see widespread precipitation shield
hang around longer due to mid-level deformation zone setting up
shop western through northern KS.

Attention then turns to strong/severe storm potential from midday
through early this evening, generally east of the Kansas Turnpike
corridor, as the warm sector retrogrades northwest some in
response substantial upper energy approaching from the southwest.
If airmass is able to recover from morning convection, strong deep
layer shear in concert with steepening lapse rates/cooling aloft
and modest instability would support large hail and perhaps
locally 60 mph winds with a handful of storms. Tornado threat
should remain fairly low given veer-back deep layer shear
orientation, but cannot completely be ruled out given the strong
wind fields associated with this system.

.LONG TERM...(Saturday through Tuesday)
Issued at 357 AM CDT Wed Mar 29 2017

Models are finally coming into better agreement with the next
system, with consensus supporting more rain/isolated storms this
weekend through Monday. Could see pockets of locally heavy
rainfall, although this next storm doesn't look as impressive as
the current one.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM CDT Tue Mar 28 2017

Aviation concerns will remain widespread showers and storms along
with lower ceilings.

Upper low is still making its way across west TX with a large
area of upper diffluence and 850-700mb moisture transport
resulting in widespread showers and storms over central and south
central KS. This activity should continue for the next several
hours and should actually work back to the west overnight.
Visibilities in the heavier showers and storms are expected to be
around 2sm with ceilings bouncing between MVFR and IFR. Not out of
the question to see some LIFR cigs, especially west of I-135.
Should see a decrease in convection after 15z Wed as as dry slot
moves across areas along and east of I-135. However, even with the
decrease in precip, should continue with at least IFR ceilings at
all sites with the exception of KCNU.

&&

.FIRE WEATHER...
Issued at 357 AM CDT Wed Mar 29 2017

Wet and cool weather along with things starting to green up should
keep fire danger levels fairly low the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  42  51  39 /  90  50  50  10
Hutchinson      49  40  51  37 /  90  60  50   0
Newton          54  42  49  38 /  90  60  50  10
ElDorado        60  43  51  39 /  90  60  50  10
Winfield-KWLD   61  44  52  39 /  80  50  40  10
Russell         46  39  51  36 / 100  70  20   0
Great Bend      46  39  53  35 /  90  70  30   0
Salina          48  40  50  38 / 100  70  50   0
McPherson       48  40  50  37 /  90  70  50   0
Coffeyville     69  48  54  41 /  90  50  50  20
Chanute         67  48  53  41 /  90  60  60  20
Iola            65  49  54  41 /  90  60  60  20
Parsons-KPPF    68  48  54  41 /  90  50  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 29, 4:38 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
538 AM CDT Wed Mar 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
538 AM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous showers and embedded thunderstorms will impact the region
today. Healthy rises on area streams, creeks and rivers are likely,
with minor flooding of flood-prone and low-lying areas possible.
Additionally, a few strong to severe storms are possible this
afternoon over southeast Kansas, with the main threats large hail
and localized wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor flooding on area rivers, streams and creeks will remain
possible across mainly south-central Kansas into the weekend.

Another storm system is expected to spread additional showers and
embedded thunderstorms across the region this weekend into early
next week. Strong or severe storms are not expected, although any
additional rainfall could aggravate ongoing flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, although
rainfall and flooding reports are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 28, 11:47 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1247 AM CDT WED MAR 29 2017

KSZ071-094>096-098>100-290645-
Montgomery KS-Wilson KS-Labette KS-Woodson KS-Chautauqua KS-
Neosho KS-Elk KS-
1247 AM CDT WED MAR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 145 AM CDT

* At 1245 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Elk Falls to near Havana to 5 miles east of Dewey...and
  moving north at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms. Torrential rainfall rates are likely.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Chanute, Neodesha, Fredonia,
  Cherryvale, Caney, Oswego, Erie, Chetopa, Altamont, St. Paul,
  Thayer, Edna, Dearing, Altoona, Mound Valley, Longton and Elk City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9508 3700 9591 3730 9618 3777 9576
      3776 9553 3773 9552 3773 9509
TIME...MOT...LOC 0546Z 201DEG 43KT 3729 9616 3707 9591 3682 9584

CARUSO
Special weather statement, Mar 29, 1:20 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 AM CDT WED MAR 29 2017

KSZ072-096-100-290745-
Labette KS-Neosho KS-Allen KS-
220 AM CDT WED MAR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 245 AM CDT

* At 216 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Galesburg to 5 miles north of Oswego to Chetopa...and moving north
  at 65 mph.

Pea size hail...and wind gusts of 40 to 50 mph will be possible with
these storms.

* Locations impacted include...
  Parsons, Iola, Oswego, Erie, Chetopa, St. Paul, La Harpe, Gas,
  Moran, Walnut, Savonburg, Labette, Elsmore, Stark, Mildred,
  Bassett, South Mound and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9517 3761 9540 3804 9545 3804 9508
      3700 9508
TIME...MOT...LOC 0719Z 201DEG 58KT 3748 9530 3725 9513 3704 9512

CARUSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Harvey

When
March 29, 4:55 AM CST to 12:00 PM CST
Where
Harvey County, 5.1 mi SSW of Newton Arpt to 6.25 mi S of Newton Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.980, -97.310

Flooding occurred at the Southeast 60th Rd and Spencer intersection. A creek overflowed. The resulting flood covered both roads, The report was received via social media.

Flood, Marion

When
March 29, 7:10 AM CST to 6:30 PM CST
Where
Marion County, 1.09 mi W of Peabody to 1 mi W of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.170, -97.120

Water covered a bridge on Nighthawk Rd. in Peabody. The road was closed. Peabody City Park was flooded.

Flood, Marion

When
March 29, 7:10 AM CST to 6:30 PM CST
Where
Marion County, 5.6 mi N of Peabody to 6.25 mi NNW of Peabody
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.251, -97.100

Nighthawk Road was flooded from 120th to 130th Streets.

Flood, Marion

When
March 29, 7:10 AM CST to 6:30 PM CST
Where
Marion County, 4.28 mi NNW of Marion to 4.2 mi N of Marion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.410, -97.040

Remington Road was flooded in and around 230th Street.

Flood, Butler

When
March 29, 7:30 AM CST to 12:00 PM CST
Where
Butler County, 8 mi S of Andover to 9 mi SSE of Andover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.604, -97.130

Barricades were positioned on 159th Street south of Highway 54/400.

Flood, Saline

When
March 29, 9:33 PM CST to 11:33 PM CST
Where
Saline County, 1.28 mi ESE of Salina to 1.25 mi ESE of Salina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.820, -97.580

A 1-mile stretch of North Street is flooded between Holmes and Simpson Roads. The flooding is occurring in a low-lying area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687587, 687598, 687602, 687603, 687607, 687605.